Funnel Cloud, Clark
- When
- June 25, 3:10 PM CST
- Where
- Clark County, 1.38 mi S of Thorp
- Reported by
- Public
- Coordinates
- 44.950, -90.800
A funnel cloud was reported near Thorp.
Showers and storms moved through central Wisconsin during the afternoon and evening of Sunday, June 25th. Two reports of observed funnel clouds were received in Clark County, near Thorp and Neillsville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Showers and storms moved through central Wisconsin during the afternoon and evening of Sunday, June 25th. Two reports of observed funnel clouds were received in Clark County, near Thorp and Neillsville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 25, 1:09 PM CST, 2 hours 1 minute earlier.
Area Forecast Discussion National Weather Service La Crosse WI 209 PM CDT Sun Jun 25 2023 .DISCUSSION...(This evening through Sunday) Issued at 201 PM CDT Sun Jun 25 2023 Key Messages: - Landspout/Funnel Cloud Potential - Showers and a Few Storms Through This Evening Into Monday - Slight Precipitation & Storm Chances Through Day 7 Overview Today: The latest WSR-88D radar mosaic shows showers and thunderstorms pinwheeling around low pressure over western Wisconsin. The storm system brought beneficial rains to parts of the area with much of northeast Iowa and southwest Wisconsin seeing a half an inch of rain and some locations 1 to 3 inches of rainfall. A CoCoRaHS report of 2.66" came in near Elkader,IA, 2.5" in Wadena, 2.45" near Charles City, and 1.88 inches near Dickeyville, WI. Locally, the Rochester airport had a trace, the La Crosse airport 0.13", .21" here at the La Crosse NWS, and 0.20" in Onalaska through 7am. Water vapor satellite imagery, heights, and lightning showed the closed low over the upper Mississippi Valley with ridging over the Rockies and a trough in the Pacific Northwest. Lightning was noted mostly from the northeast portion of the closed low southeastward toward Lake Michigan and northern Indiana. This was where the instability axis was located. Landspout/Funnel Cloud potential: We will continue to monitor trends related to the non- supercell tornadoes (NST) /landspout/funnel clouds this afternoon. The surface low was over north central WI at 18Z and warming looks to be more favorable to the east of the forecast area. The 18Z SPC NST parameter had the axis of 1-4 that includes Clark/Taylor and near EAU to the west and southeast into Marathon and Wood counties. Surface vorticity and MLCAPE are also greater in this area. Visible satellite has cleared out part of this area, so more heating may occur and fill back in. Yesterday's set up for tornadoes in northwest MN appeared more favorable with more of a distinct triple point with temperatures warming into the 80s south of the warm front. Current synoptic pattern/temperatures etc. would could support an NST tornado, but would lean toward the funnel clouds potential. Will need to metwatch for these. Showers and thunderstorms through Monday night: The main area of showers and a few storms will continue over the area through this evening as the closed low pushes east. We remain under cyclonic flow tonight into Monday and Monday night and will be susceptible to additional shower re-development until drier air moves in and we are more under the influence of the ridge. Due to the lack of instability, thunder chances appear low Monday Any rainfall amounts tonight through Monday night would be light from a trace to 0.05" for any six hour period. Into Midweek: Upper level heights continue to build through Tuesday as the upper level low responsible for this weekend's weather advects farther east. A lobe of increased low level theta e stays put through the Central Plains with quite strong low level moisture advection. This lobe eventually advects east over the forecast area Wednesday morning. Similar to forecasts of the last few weeks, forcing and saturation struggle as the warm, moist air reaches the local area. Initial Storm Chances: However, select deterministic models suggest mid to upper level perturbations running the ridge providing precipitation and storm chances late Tuesday night into Wednesday morning. Again, not a lot of confidence in this situation, and have continued with National Blend guidance at the current forecast hour. The tropical air mass bifurcates the forecast area through Wednesday, again struggling to push east with upper level heights. Stronger agreement than in previous forecasts between deterministic and probabilistic model guidance for a shortwave trough to squash the upper level ridge, providing zonal flow, and potential precipitation chances into Wednesday night. Higher confidence for storm chances remain west of the Mississippi River where the more tropical air mass will reside longer. Through Thursday, best precipitation chances lift north into north-central Wisconsin as the ridge wins the battle of the Upper Mississippi River Valley. Highest ensemble confidence for 0.25" outside of the local area, to our west on Wednesday and along our northern periphery Thursday. Continuing Slight Storm Chances: Storm chances return late in the week as a broad, lifting, weakening trough progresses east. Best chances for precipitation remain well to our southwest with the better ejecting trough energy and stronger low level boundary. New Week Summary: All in all, the only time period in the 7 day forecast without at least slight chance of PoPs over the entire area (according to the National Blend) is Monday night. As previously mentioned, increased precipitation potential and confidence seems to skirt the local area every which way through the week. Given the less than desirable "slight chances" and the meager forcing, it could be another dry week. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1253 PM CDT Sun Jun 25 2023 A closed upper low over west central Wisconsin will slowly track east into the Great Lakes during the TAF period. Occasional showers and a few storms along with periods of MVFR/IFR/VFR ceilings can be expected until the low departs the area. Due to the patchy nature of the IFR ceilings, unless they expand or are more prevailing time period can be honed in on, will go more with the MVFR/VFR prevailing ceilings. The relative humidity progs show a trend of improvement for a few hours later this afternoon and early evening before the lower ceilings fill in again. Winds becoming northwest and increasing 15G25kts. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...JAR/Zapotocny AVIATION...Zapotocny
Hazardous Weather Outlook National Weather Service La Crosse WI 354 AM CDT Sun Jun 25 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-261300- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 354 AM CDT Sun Jun 25 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Non-severe thunderstorms are expected today and tonight. There is a low risk for a few brief landspout tornadoes today across central and southern Wisconsin. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional storms are possible from late Wednesday into Friday, but it is too early to discern any severe weather threat. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. JAW
Preliminary Local Storm Report
National Weather Service La Crosse WI
336 PM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM Rain 1 N Withee 44.97N 90.60W
06/25/2023 M0.30 inch Clark WI Public
&&
JSBPreliminary Local Storm Report
National Weather Service La Crosse WI
344 PM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM Rain Bagley 42.90N 91.10W
06/25/2023 M1.50 inch Grant WI Public
&&
JSBPreliminary Local Storm Report
National Weather Service La Crosse WI
347 PM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM Rain Guttenberg 42.79N 91.11W
06/25/2023 M2.16 inch Clayton IA Public
&&
JSBPreliminary Local Storm Report
National Weather Service La Crosse WI
349 PM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM Rain 1 NE Platteville 42.74N 90.47W
06/25/2023 M1.13 inch Grant WI Public
&&
JSBPreliminary Local Storm Report
National Weather Service La Crosse WI
354 PM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM Rain Harmony 43.55N 92.01W
06/25/2023 M1.20 inch Fillmore MN Public
&&
JSBPreliminary Local Storm Report
National Weather Service La Crosse WI
359 PM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM Rain 3 NE Mount Hope 43.00N 90.82W
06/25/2023 M1.00 inch Grant WI Public
&&
JSBThe La Crosse radar (KARX), 129 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
2 funnel cloud. Local standard time, as filed.
A funnel cloud was reported near Thorp.
A funnel cloud was reported near Neillsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112803, 1112804.